5 things to know about naloxone
Here's an overview of what naloxone is and how responders are helping curb the opioid epidemic
It's no secret that the U.S. is suffering from an opioid overdose epidemic.
In fact, an average of 78 Americans die every day from an opioid overdose, according to the CDC. Since 1999, the amount of prescription opioids sold in the U.S. nearly quadrupled; deaths from prescription opioids have also quadrupled.
These troubling numbers have first responders scrambling to respond to an alarming amount of calls per day. One Wisconsin fire department is working to implement a regional approach between law enforcement and EMS to monitor overdoses.
Here's an overview of what naloxone is and how responders are helping curb this devastating epidemic.
1. What is naloxone?
Naloxone, which can also be sold under the name Narcan, blocks or reverses the effects of an opioid overdose. Naloxone was patented in 1961 and was approved as an injectable product (intravenous, intramuscular or subcutaneous) for opioid overdose by the FDA in 1971. It's often included in an emergency overdose response kit and has been shown to reduce rates of deaths due to overdose.
2. How is naloxone administered?
Naloxone is injected into a muscle, which is usually given in the outer thigh, under the skin or into a vein through an IV. When given intravenously, it works within two minutes. When injected into a muscle, it works within five minutes. The injection is most likely given by health care or emergency medical providers.
A naloxone auto-injector was approved by the FDA in 2014. Naloxone can also be administered via intranasal with an atomizer or by the FDA-approved NARCAN nasal spray.
Naloxone is now being given to the public, family members and caregivers, and even addicts to administer. If a patient is not breathing or is unresponsive after a suspected overdose, give naloxone immediately by the administration route available to you.
You may need to give another dose every two to three minutes in some situations. If you are a layperson — a friend or family member — of someone who has overdosed, call 911 after administering naloxone or if naloxone is needed.
3. What are the signs of an opioid overdose?
Signs and symptoms of an opioid overdose may include slowed breathing, or no breathing at all, very small or pinpoint pupils in the eyes, a slow heartbeat or extreme drowsiness.
4. Roughly, how much does naloxone cost?
Boxed syringes cost $40-50 each — add $5 for a nasal adapter and about $15 per bag to make a naloxone administration kit. Prices for auto-injectors start at $250 and can be as much as $825 per unit. Remember to replace sealed naloxone vials every two-to-three years based on the stamped expiration date.
Naloxone, especially as an intranasal spray, may be available as an over-the-counter medication in your state. Contact your pharmacist or insurance company for nasal spray price. Naloxone is also sometimes distributed through public health programs.
5. First responders and civilians carrying naloxone
First responders, including some police officers, firefighters and EMS personnel, are being trained on how to administer naloxone.
Many, though not all states, allow the drug to be sold over the counter for lay rescuers. Some school districts and restaurants have also stocked up on the overdose-reversing drug.
Who do you think should be responsible for administering naloxone?